Pyruvic aciduria in the detection of thiamine responsive encephalopathy
Derrick Lonsdale, M.B.
Section on Biochemical Genetics, Department of Pediatrics and Adolescent, Medicine
J. Waide Price, Ph.D.
Department of Biochemistry
In 1951 Leigh1 reported a case of encephalopathy that in some respects was similar to cases of thiamine deficiency. Since that time there has been interest in a group of diseases which may or may not be related.2–4 Borit,5 in a report of a case of Leigh's disease, described the clinical characteristics and reviewed some of the reported variations. We have studied four cases of different forms of encephalopathy that appear to have similar biochemical disturbances characterized by hyperpyruvicuria, hyperpyruvicemia, and hyperlactemia. Two of the patients excreted thiamine pyrophosphate (TPP) inhibitor substance in the urine.6 One patient, a girl who suffered from self-mutilation of the lower lip similar to that seen in Lesch-Nyhan syndrome,7 excreted abnormal concentrations of uric acid in the urine. A high serum uric acid was observed on one occasion. The result of the hypoxanthine-guanine phos-phoribosyltransferase enzyme assay of this patient's red blood cells was normal. Hyperalaninemia, hyperalaninuria, or both were observed in three of the patients described in this report.
Case 1. A white boy, now 11 years old, had episodes of cerebellar ataxia after infection, inoculation of vaccine, or head injury. His case was reported in 1969.2 Since that time he has received 600 mg/day of thiamine. Improvement in his general health has been measured by the fact that he has had only one brief episode of ataxia since beginning treatment. His ability in school and his coordination have improved greatly. His perception of Bender-Gestalt block designs, severely distorted during an ataxic episode, . . .